Alert archive / California / High Surf Advisories in 2023

High Surf Advisory 7, NWS Eureka, CA

December 29, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Dec 29, 2023, 1:55 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 29, 2023, 8:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2023, 1:55 PM PST (21:55 UTC)
In effect from
Dec 29, 2023, 8:00 PM PST
Expired
Dec 30, 2023, 6:00 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WHUS46 KEKA 292155
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
155 PM PST Fri Dec 29 2023

CAZ101-103-104-109-300600-
/O.NEW.KEKA.SU.Y.0007.231230T0400Z-231230T1400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
155 PM PST Fri Dec 29 2023

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
PST SATURDAY...

* WHAT...Large breaking waves up to 25 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 8 PM this evening to 6 AM PST Saturday.. .

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening surfing conditions and
  significant beach erosion can be expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Beachcombing is
highly discouraged! Please contact the U.S. Coast Guard for 
information regarding harbor and bar closures.

&&

$$
2 follow-up statements
909 
WHUS46 KEKA 300546
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
946 PM PST Fri Dec 29 2023

CAZ101-103-104-109-301400-
/O.CON.KEKA.SU.Y.0007.000000T0000Z-231230T1400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
946 PM PST Fri Dec 29 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WHAT...Large breaking waves up to 25 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern
  Humboldt and Mendocino Coast.

* WHEN...Until 6 AM PST Saturday.. .

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening surfing conditions and
  significant beach erosion can be expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
873 
WHUS46 KEKA 301351
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
551 AM PST Sat Dec 30 2023

CAZ101-103-104-109-301500-
/O.EXP.KEKA.SU.Y.0007.000000T0000Z-231230T1400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
551 AM PST Sat Dec 30 2023

...HIGH SURF ADVISORY WILL EXPIRE AT 6 AM PST EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 29, 4:27 AM PST, 9 hours 28 minutes earlier.

Area forecast discussion, Dec 29, 4:27 AM PST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
427 AM PST Fri Dec 29 2023

.SYNOPSIS...An approaching storm system will generate another
round of strong southerly winds today. A period of moderate to
locally heavy rain is forecast with the associated frontal passage
around midday. Showers and isolated thunderstorms tonight will be
followed by lighter winds and diminishing showers over the weekend.

&&

.DISCUSSION...Light upslope precipitation continues across the area
this morning in advance of an elongated and vertically stacked low
pressure system west of 130W. The offshore storm will steadily track
today with southerly winds further ramping up through this
morning. Bernoulli/venturi effect will yield wind gusts from 50 to
60 mph (locally higher to 70 mph) for the coastal headlands and
ridges. Around Humboldt Bay/Eel delta and along the Mendocino
coast, confidence is not as high for wind gusts over 45 mph. The
lower atmosphere remains too stable for the 50-70 mph just above
the surface to transport down to mean sea level. NBM probabilities
for gusts over 39 mph are over 80%, but under 40% for gust over
47 mph for Humboldt Bay and under 30% for most of the Mendocino
coast. Looking at the fairly high resolution HREF ensemble
threshold probabilities of greater than 45 mph wind gusts, the
best chance of higher winds at lower elevations looks to be late
this morning, immediately before the cold front passage and
heaviest rain. Probabilities remain in the 10% to 40% range at
these lower elevations. Southerly winds are forecast to diminish
this afternoon, though a few wind prone ridges will still have
gusts to around 40 mph well into this evening. Wind advisories
remain in place for mostly the ridges and coastal headlands of
Humboldt County. Winds look like they will fall just short of 45
mph (advisory criteria) along the Del Norte coast, although a few
sites (predominantly KCEC) may report a 45 mph gust as the front
sweeps through.

Plume of 1+ inch PWATS with the surface front will move across the
area today. Probabilities for an inch or more of rain will increase
during this frame. Topographically enhanced locations with S and SW
facing aspects will probably receive over 2 inches in 6-12 hours
this afternoon. Due to quick eastward progression, significant
flooding concerns due to excessive rainfall remains low. Rivers,
streams and creeks will probably rise sharply and the potential for
nuisance advisory type flooding will need to be monitored. Right
now, none of the main stem rivers are forecast to reach monitor
stage, although Scott Creek in Lake County is forecast to reach
monitor stage this evening. Once again snow levels appear to remain
high (6kft or more) with no impacts expected for any of the mountain
passes on Friday. Snow levels do fall on Saturday close to 5000
feet, however precipitation rates will most likely diminish in the
colder air mass.

Convective and showery activity and possible thunderstorms will
follow tonight as a split upper trough moves into the area.
SREF and HREF calibrated thunderstorm probabilities increase during
the night and into the early morning hours of Sat as temps aloft
fall and lapse rates increase. Low buoyant energy (less than
250J/kg) and long thin CAPE profiles will be sufficient given the
cooling 500mb temperatures and upward forcing from the 500mb
shortwave trough. Shower activity will linger into Sat then taper
off Sat night into Sunday. Some wrap around light showers will still
be possible, mainly for Mendocino, Lake, and Trinity counties.
Otherwise drier conditions are most likely as a ridge slowly builds
and holds over the area on Monday.

Additional precipitation is forecast by mid week (Tue into Wed),
however deterministic models and ensemble means show large
discrepancies in the timing, evolution and position of the next
shortwave trough. Some snow certainly seems possible for the higher
elevations. National Blend of Models appears to be the best option
at this point with precip chances and amounts within the norm for
the first week of January 2024.

&&

.AVIATION...Gusty surface winds and strong winds aloft, that have
been the catalyst for LLWS, continued to effect mostly the
coastal airports this morning. The LLWS will become more
widespread over Mendocino and impact UKI through the latter
morning. Warm frontal conditions rendered mostly VFR over the
North Coast. At UKI, plenty of low level moisture has frequently
kept the airport below flight minimums. An ensuing cold front will
move across the region in the afternoon...further impacting all
the TAF sites due to continued winds, expanding rain/showers
and/or Cig/Vis impacts. /TA

&&

.MARINE...Westerly waves peaked at 27 feet this morning at the Cape
Mendocino buoy and will slowly diminish throughout the day and
evening.

Just in time for the swell to decrease, another strong storm system
will approach the outer waters early Friday morning, bringing
another round of strong southerly winds. Widespread gale force gusts
are expected throughout the waters by midnight Friday with only the
northern inner waters staying locally more sheltered. Another steep
long period swell is expected behind this second storm with seas
finally gradually calming through the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until noon PST today for CAZ103-109.

     Wind Advisory until 4 PM PST this afternoon for CAZ104-106.

     Wind Advisory until 4 PM PST this afternoon for CAZ110.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ450.

     Gale Warning until 3 PM PST this afternoon for PZZ455-470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Dec 29, 11:16 AM PST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1116 AM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     Non-Tstm Wnd Dmg 3 NNW Redwood Valley    39.32N 123.22W
12/29/2023                   Mendocino          CA   Law Enforcement

            Downed tree impacted powerlines and blocked
            road.

&&

KZ
Local storm report, Dec 29, 11:49 AM PST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1149 AM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Landslide        6 E Gasquet             41.86N 123.86W
12/29/2023                   Del Norte          CA   Law Enforcement

            CHP reported a slide - mud/dirt/rock on
            highway 299.

&&
Local storm report, Dec 29, 1:11 PM PST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
111 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Flash Flood      3 WNW Redwood Valley    39.28N 123.26W
12/29/2023                   Mendocino          CA   Public

            Minor flooding in roadway (Highway 101)
            reported by CHP.

&&

JMM

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:57 PM PSTSmall Craft AdvisoryEKA60 hr
Dec 29, 2:55 PM PSTHazardous Seas WarningEKA11 hr

Nearby

High Surf Advisories in California, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.